Q: I took cetirizine (Zyrtec) for about four months, and when I stopped, I started to itch horribly. First my feet, and then my hands and scalp acted up.
I didn’t know what was wrong until I read on your website about other people suffering withdrawal from cetirizine. I had all the symptoms.
I would use a hairbrush to scratch the itchy spots without breaking the skin. I also took vitamin C and probiotics, since others suggested they might help. Acupuncture got me through the worst of it.
Nighttime was torture, but now that I am on Day 20 of my cold-turkey withdrawal, I finally slept an entire night without scratching. My advice to others is to tough it out.
- On his birthday, Russell Wilson gives Seattle Seahawks perhaps his greatest game to beat Pittsburgh Steelers
- Seahawks 39, Steelers 30: What the national media are saying about Russell Wilson and Seattle's turnaround
- Update: Seahawks' Jimmy Graham suffers right knee injury vs. Steelers, will miss rest of season
- Girlfriend finds nothing funny about couple’s sense of humor
- Seattle Seahawks’ swagger, hopes for playoffs are back after they slam door on Pittsburgh Steelers
Most Read Stories
A: Neither the label nor the medical literature warns that stopping cetirizine suddenly can result in unbearable itching. Nevertheless, visitors to www.PeoplesPharmacy.com have reported that the hives and itching can be agonizing and last for weeks.
Some people have reported success with gradual tapering of the dose. To do this, some divide the tablets into ever-smaller pieces until they eventually are able to phase off without itching. Others report that taking vitamin C supplements can help ease their symptoms.
Q: My doctor prescribed atorvastatin (Lipitor) even though my cholesterol level was OK. He wanted it even lower.
Please alert your readers that although atorvastatin may work well to lower cholesterol, the cure may be worse than the disease. Not only did I suffer muscle pain, fatigue and leg cramps, but I thought my testicles were on fire. The pain was excruciating. I have spoken with others who experienced similar problems.
A: Many people report muscle or joint pain and fatigue while taking statin-type cholesterol-lowering medicines. Although the official prescribing information lists urinary-tract infections as a possible side effect, there is no mention of testicular pain.
We found one case report in the medical literature, however (Annals of Pharmacotherapy, January 2007). A 54-year-old man had achy testicles when he took lovastatin. He discontinued the drug, and the pain disappeared. This experience was repeated with simvastatin and again with atorvastatin.
There also is research to suggest that statins are associated with lower testosterone levels and hypogonadism (Journal of Sexual Medicine, April 2010).
Q: Several years ago, a vet suggested giving our dog Metamucil (psyllium fiber) to prevent chronic diarrhea. I, too, experienced chronic diarrhea due to food allergies. Because our dog had such good results, my wife suggested that Metamucil might help me. To my surprise, it was virtually a miracle.
When he learned of my experience, my son (associate dean of a pharmacy school) tested Metamucil to minimize his own chronic problem with diarrhea and found it beneficial.
A: Although most people think of Metamucil to counteract constipation, it also can be helpful against some types of diarrhea.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org